We studied the effects of sevoflurane-N2O anesthesia on isoproterenol-induced heart rate (HR) changes. Twenty-six patients (ASA class I, 23-46 y) were assigned to two groups. The control group (n=13) received no sevoflurane and no N2O. Patients in the sevoflurane-N2O group (n=13) received 5% sevoflurane and 67% N2O in oxygen. After tracheal intubation with rocuronium, anes- thesia was maintained with an end-tidal sevoflurane concentration of 1.5%, together with 67% N2O in oxygen. Mechanical ventilation was performed to maintain EtCO2 at 35 mmHg. After 15 min, all patients in both groups received intravenous isopro- terenol at incremental infusion rates (2.5, 5, 7.5, 10, 12.5, 15, 17.5, and 20 ng/kg/min for 2 min at each infusion rate), until HR increased by more than 20 beats/min from baseline values. At the end of each infusion period, hemodynamic data were collected. Though there were no significant differences bet- ween the groups with respect to age and sex distri- bution, basal HR (before isoproterenol infusion) was significantly higher in the sevoflurane group than the control group. The HR responses to isoprote- renol at 2.5, 5.0, and 7.5 ng/kg/min were attenuated in the sevoflurane-N2O group as compared to the control group (0 ± 2 vs. 2 ± 3, 3 ± 4 vs. 9 ± 4, and 6 ± 5 vs. 14 ± 4 beats/min, respectively; mean ± SD, P<0.05 between groups). During isoproterenol infusion at 17.5 ng/kg/min, HR increased by more than 20 beats/min in all patients in the control group, but only in 7 (54%) patients in the sevoflurane group (P＜0.0001). These results suggest that a higher isoproterenol infusion rate may be required for the treatment of bradycardia or heart block in patients under sevoflurane-N2O anesthesia as compared to awake patients.
Heparin-induced thrombocytopenia(HIT) is a complication of anticoagulation therapy using heparin. We report a critical case of HIT during anticoagulation therapy with heparin and warfarin. A 67-year-old man was admitted to our hospital with deep vein thrombosis and pulmonary thromboembolism. Intravenous heparin and oral warfarin were initiated for anticoagulation. Eleven days after starting heparin therapy, the platelet count suddenly decreased to below 50,000/μ l, indicative of type 2 HIT. Twelve days after starting heparin, an above-knee amputation was required for warfarin-induced venous limb gangrene. During anticoagulation therapy with heparin, attention must be paid to the risk of critical HIT. Furthermore, the risk of warfarin causing venous limb gangrene in patients with HIT must be considered.